Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 54, NWS Mobile, AL

September 21, 2009Covington County, Alabama

NWS Mobile, AL issued this flash flood warning at Sep 21, 2009, 4:49 PM CDT for Covington County, Alabama. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2009, 4:49 PM CDT (21:49 UTC)
Expired
Sep 21, 2009, 6:45 PM CDT
In force
116 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

County Covington County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1524 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1524 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMOB 212149
FFWMOB
ALC039-212345-
/O.NEW.KMOB.FF.W.0054.090921T2149Z-090921T2345Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MOBILE AL
449 PM CDT MON SEP 21 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF ANDALUSIA...

* UNTIL 645 PM CDT

* AT 447 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY
  RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HEATH...
  ROSE HILL...GANTT...EODA AND CLEARVIEW

ADDITIONAL RAINFALL AMOUNTS OF 3 TO 4 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

TO REPORT FLASH FLOODING TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3125 8653 3147 8654 3145 8620 3124 8619

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 3:39 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 21, 3:39 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
339 PM CDT MON SEP 21 2009

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...LATEST UPPER AIR
INSITU AND SATELLITE DATA SHOW REGION DOMINATED BY SOUTHWEST FLOW
ALOFT. TROUGH LOCATED OVER PLAINS WITH A HIGH OVER THE MID ATLANTIC
WAS RIDGING INTO THE SOUTHEAST STATES. WILL CONTINUE THROUGH
TONIGHT. WATER VAPOR HAS INDICATIONS OF RECEDING A BIT WITH
PRECIPITABLE WATER 1.83 INCHES FROM 2.17 INCHES YESTERDAY AT NEW
ORLEANS. CONVERSELY AT JACKSON...IT HAS INCREASED FROM 2.22 TO 2.31.
SATELLITE AND RADAR SHOW COLDEST CLOUD TOPS AND MOST ORGANIZATION
NORTH AND NORTHEAST OF THE FORECAST AREA WHERE THE HIGH LEVEL FLOW
IS MORE DIVERGENT MAXIMIZING FORCED LIFTING. AS MID LEVEL VORTLOBES
EJECT NORTHEAST ACROSS THE REGION THEY WILL BRING DESTABILIZATION
AND INCREASED COVERAGE OF CONVECTION. RISK OF CONVECTIVE TRAINS AND
HEAVY RAIN WOULD MEAN FLOODING OF LOW LYING AREAS AND POORLY DRAINED
URBAN AREAS. WILL MONITOR CLOSELY. FLOOD GUIDANCE SHOW SOME OF OUR
NORTHERN COUNTIES ONLY NEED 2 TO 2.3 INCHES OF RAIN PER HOUR TO
FLOOD.

RADAR PRECIPITATION ESTIMATES AND SURFACE OBSERVATIONS INDICATE 4 TO
8 INCHES OF RAIN HAVING FALLEN OVER PORTIONS OF THE INTERIOR OF
SOUTHWEST ALABAMA OVER THE LAST WEEK INCREASING ANTECEDENT SOIL
MOISTURE. ANY ADDITIONAL RAINFALL COULD RESULT IN WIDESPREAD
FLOODING OVER LOW LYING ROADS AND AREAS THAT FLOOD EASILY. HIGHEST
RISK IS IN CHOCTAW...WASHINGTON...CLARKE...WILCOX AND MONROE
COUNTIES UNTIL 0300Z OR 2200 CDT THIS EVENING. MINIMAL RISK FOR
SEVERE THUNDERSTORMS. LITTLE CHANGE IN TEMPERATURE FORECAST.

POPS WANE FOR TUESDAY AND WEDNESDAY BUT STILL IN THE 30 TO 40
PERCENT RANGE. LIGHT WINDS ALOFT AS THE UPPER HIGH ARRIVES LENDING
TO ISOLATED LOCATIONS GETTING HEAVY RAIN. HEAT INDICES WILL BE UP
BETWEEN 95 AND 100 FROM LATE MORNING INTO MID AFTERNOON OUTSIDE
PLACES RECEIVING RAIN. COLD FRONT APPROACHING THE MISSISSIPPI VALLEY
ABOUT 48 HOURS HENCE WILL MOVE INTO THE UPPER HIGH INDUCING
FRONTOLYTIC PROCESSES THAT WILL WEAKEN IT. HIGHER PRECIPITATION
CHANCES WEDNESDAY IN VICINITY OF DECAYING FRONT.

.LONG TERM...(THURSDAY THROUGH SUNDAY)...LITTLE CHANGE. REMNANTS OF
COLD FRONT WILL BE IN THE REGION BY SATURDAY AS LITTLE MORE THAN A
TROUGH BY LATE WEEK. PW STAYS ABOVE 2 INCHES SO A SLIGHT INCREASE IN
CHANCES FOR CONVECTION THROUGH THE WEEKEND. FRIDAY MAY BE THE WARMEST DAY
OF THE WEEK WITH THE DISSIPATING FRONT JUST TO THE WEST. CHANCE FOR
SHOWERS AND THUNDERSTORMS WILL INCREASE SLIGHTLY SATURDAY WITH THE
UPPER HIGH MOVING SOUTH AND LOW LEVEL RETURN FLOW BRINGING THE DEEP
MOISTURE BACK TO THE REGION.

77/BD

&&

.FIRE WEATHER...NO HEADLINES. HOT AND HUMID WITH SCATTERED LATE
MORNING AND AFTERNOON SHOWERS AND THUNDERSTORMS. GENERALLY HIGH
DAYTIME HUMIDITY AROUND 70% FOR THE NEXT FEW DAYS. WINDS LIGHT AND
VARIABLE OVERNIGHT BECOMING SOUTHEASTERLY...THEN NORTHEAST TUESDAY
CONTINUING THROUGH MOST OF THE WEEK.

77/BD

&&

.AVIATION...
18Z TAF ISSUANCE...
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED AGAIN THIS AFTN WHICH
WILL BRING CIGS/VSBYS TO THE MVFR/IFR RANGE AT TIMES. OUTSIDE OF
THUNDERSTORM ACTIVITY...EXPECT MAINLY VFR CONDITIONS WITH A
SCATTERED TO BROKEN VFR CU DECK ANTICIPATED THIS AFTERNOON.
CONVECTION WILL TAPER OFF THIS EVENING...WITH LOW STRATUS AND FOG
DEVELOPING PRIOR TO SUNRISE TUESDAY. ANOTHER DAY OF SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS ANTICIPATED FOR TUESDAY.

34/JFB

.MARINE...A LIGHT TO MODERATE SOUTHEAST FLOW EXPECTED FOR THE NEXT
24-36 HOURS AS HIGH PRESSURE NOSES INTO THE NORTHERN GULF FROM THE
CAROLINAS. BY MIDWEEK...AN EASTERLY WAVE IS FORECAST TO TRACK
ACROSS THE SOUTHERN GULF OF MEXICO WHILE THE SFC HIGH OVER THE EAST
COAST SHIFTS FURTHER EAST. THIS WILL TURN WINDS IN THE LOCAL MARINE
AREA TO MORE OF A NORTHEAST TO EAST COMPONENT FOR MID TO LATE
WEEK...WITH A MODEST INCREASE IN WIND SPEEDS. SEAS GENERALLY 2 FEET
THROUGH TUESDAY...BUT INCREASE TO NEAR 3 FEET FOR THE REST OF THE
WEEK AS THE EAST TO THE NORTHEAST WINDS PICK UP. CHANCES FOR SHOWERS
AND THUNDERSTORMS CONTINUE...BUT ARE HIGHEST TOMORROW AND GRADUALLY
DIMINISH THROUGH FRIDAY...BEFORE INCREASING AGAIN OVER THE WEEKEND.

34/JFB

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      87  72  87  71 /  60  30  50  20
PENSACOLA   86  75  88  73 /  60  40  40  20
DESTIN      86  78  84  77 /  60  30  30  20
EVERGREEN   86  70  88  68 /  80  40  50  20
WAYNESBORO  88  69  87  68 /  80  40  60  30
CAMDEN      87  69  87  68 /  80  50  60  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL 7 PM TUESDAY FOR THE FOLLOWING ZONES:
     CHOCTAW...AND WILCOX.

     FLASH FLOOD WATCH UNTIL 10 PM MONDAY FOR THE FOLLOWING ZONES:
     CLARKE...MONROE...AND WASHINGTON.

FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Sep 21, 5:20 AM CDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
520 AM CDT MON SEP 21 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-221200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
520 AM CDT MON SEP 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA...INLAND SOUTHEAST
MISSISSIPPI AND THE COASTAL WATERS OF ALABAMA AND NORTHWEST
FLORIDA...

.DAY ONE...TODAY AND TONIGHT.

A SERIES OF DISTURBANCES...HIGH IN THE ATMOSPHERE...INTERACTS WITH A
TROPICAL AIR MASS THAT HAS BEEN IN PLACE FOR DAYS. CONSIDERING THIS
ALONG WITH DAYTIME INSTABILITY...AN INCREASED COVERAGE OF SHOWERS
AND THUNDERSTORMS IS ANTICIPATED.

DOPPLER WEATHER RADAR PRECIPITATION ESTIMATES ALONG WITH SURFACE
OBSERVATIONS INDICATE THAT 4 TO 8 INCHES OF RAIN HAS FALLEN OVER
PORTIONS OF THE INTERIOR OF SOUTHWEST ALABAMA OVER THE LAST SEVEN
DAYS. DUE TO THIS RAINFALL...SOIL MOISTURE IS HIGH. ADDITIONAL
RAINFALL COULD RESULT IN NUMEROUS OCCURRENCES OF FLOODING OVER LOWER
LYING ROADS AND ACROSS AREAS THAT NORMALLY HAVE PROBLEMS WITH
DRAINAGE OF STORM WATER...DURING HEAVY RAIN EPISODES. IN
FACT...FLASH FLOOD GUIDANCE SHOW THAT THE INTERIOR SOUTHWEST ALABAMA
COUNTIES ONLY NEED 2 TO 2.3 INCHES OF RAIN IN A ONE HOUR TIME TO
CREATE POTENTIAL WIDESPREAD FLOODING PROBLEMS. GIVEN THIS POTENTIAL
TODAY AND THE RAINS THAT HAVE ALREADY FALLEN...A FLASH FLOOD WATCH
IS IN EFFECT FOR CHOCTAW...WASHINGTON...CLARKE...MONROE AND WILCOX
COUNTIES.

THE RISK FOR SEVERE THUNDERSTORMS...CONTAINING DAMAGING WIND
GUSTS...IS MINIMAL IN THE NEAR TERM.

DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

CHANCES OF SHOWERS AND THUNDERSTORMS WILL CONTINUE...MAINLY EARLY
MORNINGS TO EARLY EVENINGS. AS WE HEAD THROUGH THE
WEEK...THUNDERSTORMS THAT DEVELOP COULD MOVE SLOWER...RESULTING IN
ISOLATED POCKETS OF HEAVY RAIN. THE RISK REMAINS FOR LOCALIZED
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS...BOTH IN RURAL AND
URBAN SETTINGS.

THE RISK FOR SEVERE THUNDERSTORMS...CONTAINING DAMAGING WIND
GUSTS....IS MINIMAL DURING THE OUTLOOK.

SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER NETWORKS
FOR SEVERE WEATHER IS NOT EXPECTED TO BE REQUIRED.
HOWEVER...SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF HEAVY
RAINFALL AND OR FLOODING TO THE NATIONAL WEATHER SERVICE IN MOBILE.

In the hours before

Special weather statement, Sep 21, 4:19 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
419 PM CDT MON SEP 21 2009

ALZ058-060-212200-
COVINGTON-CRENSHAW-
419 PM CDT MON SEP 21 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN COVINGTON AND SOUTHERN
CRENSHAW COUNTIES...

AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTHWEST OF EODA...MOVING NORTHEAST AT
10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
ROSE HILL AND DOZIER THROUGH 500 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 2 TO 3 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 4:25 AM CDTFlash Flood WatchMOBChoctaw, Clarke, Monroe, Washington, Wilcox39 hr
Sep 21, 9:48 AM CDTAreal Flood AdvisoryMOBMobile117 min
Sep 21, 10:11 AM CDTFlash Flood WarningMOBMobile87 min
Sep 21, 10:37 AM CDTAreal Flood AdvisoryMOBClarke, Monroe, Wilcox3 hr
Sep 21, 11:02 AM CDTRiver Flood WarningMOBChoctaw, Clarke, Washington10 days
Sep 21, 11:02 AM CDTRiver Flood WarningMOBChoctaw, Clarke, Washington11 days
Sep 21, 11:23 AM CDTMarine Weather StatementMOB4 hr

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.